Life after surgery - blood tests to check deficiencies

I have a feeling that a reduced stomach and long term use of PPI's makes one at risk of some essential vitamins/minerals .

Iron ? Vit D ? Calcium ?

Can anyone advise on this ?

I would be happier if there were regular blood tests scheduled ,I feel as though I have to wait until I feel particularly bad before asking for one .

At the moment I'm incredibly stiff and having trouble with muscle spasms .

Not to mention the long term sciatica which I'm guessing is the result of having to sleep propped up on pillows and never lying flat .

10 Replies

oldestnewest
  • Recently I have started to take iron, zinc and Vitamin B12 tablets daily. They make me rattle but my partner thinks they've reduced my fatigue.

  • Good question Violetqueen I never thought of linking these issues

  • There is definitely talk about Vit D deficiency if on these long term but my doctor told me to take Vit C supplements so I take both.

  • You are correct I understand in assuming absorbing minerals etc with altered GI system is trickier.. Also I think we need to take the initiative in getting our mineral and vitamin levels checked . I didn't and found I was vit B12 déficient to the extent I needed a series of injections.

    I think a potential problem is that routine care falls in between the GP and specialist nurse so neither are quite clear about what they should be doing. I intend to clear this up you may feel it's worth it too.

    One point on ppi - I was on them and took myself off handling reflux less by drugs and more by timing/ quantity of meals , propping up as you do, and gaviscon and ranitidine when needed. Of course this is very personal but it may work for you ?

    Best

    Mark

  • When you lose part of your stomach and/or stomach acid there are some side effects. The stomach acid normally helps the body to absorb calcium; hence the issue about whether PPI medication like Omeprazole might make the prospect of osteoporosis an issue. Vitamin D and iron might also get absorbed less easily, so this can lead to loss of energy and/or anaemia. And when you do take medication o supplements, these might travel through your digestive system more rapidly and not get absorbed at the normal rate. Sometimes the loss can be severe and needs special infusions to compensate.

    So I think regular checks on mineral / vitamin levels are a good idea, or at least until you know you are settled down at a stable level. You should not have to get bad before asking for a check, particularly if you describe symptoms like lethargy. I think there comes a time when you recover your instinct and awareness of your own body and its new arrangements.

    A physiotherapist might be able to help a bit?

  • Hi,

    10 years out and taking 30mg of PPI daily, bloods checked annual by GP and only started taking Iron and Vitamin D supplement after 7 years out, also just advised to take an over the counter Calcium supplement after blood test last week, might be down to age rather anything else?

    Everyone is different and only way to be sure supplement wise is to have a regular check.

  • Hi Violetqueen, long term use of PPI's can inhibit Magnesium absorption. Symptoms of Mag deficiency include muscle spasms. I take Mag, iron & vit d supplements. Also have vit B12 injection every 3 months. I suffer constant lumbar/coccyx pain from sleeping position, no joke but it's a right "bummer". I've had physio & chiropractic but not much relief.

  • I live in West Hertfordshire and it is now standard practice for hospitals in my area to write to a patient's GP after a gastro-oesophagectomy and advise that they have an annual blood test to check for vitamin/mineral deficiencies. Don't think that you have to wait until you feel bad before asking for this.

  • I have regular anemia and pernicious anemia post surgery (I had my total esophagus removed almost 10 years ago now). Both are treated

  • All of us gastroesophagectomy patients are at serious long-term risk of various nutrient deficiencies due to inadequate diet and/or malabsorption.

    My IL was 25 years ago, in the elapsed interval I have suffered from:-

    A) Ghastly night-time leg cramps, attributed to lack of Potassium.

    Short-term palliative - Quinine Sulphate

    Long-term cure - at least one banana a week

    B) Collapse of 3 thoracic vertebrae, attributed to lack of Calcium, resulting in spinal hump, loss of height, pain, difficulty standing/walking.

    Short-term palliative - hospitalisation with log rolling 6 weeks/ plaster cast 3 months/ back brace 9 months.

    Long term stabilisation - weight bearing exercise/ calcium supplement/ Vitamin D supplement.

    C) Peripheral Neuropathy of lower legs - loss of feeling/ 'fizzy' sensation/ stumbling and tripping/ mottling of skin/ ulcers, attributed to impairment of vascular circulation due to Vitamin B12 deficiency.

    Short-term palliative - steroids + anti inflamatories.

    Long-term cure - Vitamin B12 supplement [note: I have been lucky in that a daily tablet seems to suffice; indicating that the remaining stomach tissue still secretes sufficient Co-Factor to enable me to absorb enough of this vital vitamin, so I have not had to resort to a 3 monthly injection.]

    D) Tiredness/Lack of energy - undiagnosed - not definitively indicated by blood test Iron levels.

    Long-term precaution - daily comprehensive EU NRV Supplement

    I have never taken PPIs; preferring to control reflux by eating habit and sleeping posture.

    All the above may be exacerbated if you also suffer from Diarrhea.

    These deficiencies accumulate slowly, progressively, below the radar and by the time they manifest in a way that cannot be ignored there may be permanent damage which cannot be rectified.

    Therefore my advice is that everybody should follow the precautionary principle from day one. Would that certain sections of the medical profession were equally well-informed and cautious.

You may also like...